About Topical Steroid Withdrawal
Topical Steroid Withdrawal (TSW) is a skin condition that may be associated with the use of topical steroids, which are medications used to treat various skin conditions such as eczema and psoriasis. Other names for TSW are Red Skin Syndrome (RSS) or Topical Steroid Addiction (TSA). This condition is not very well studied or recognized by the medical community. The incidence and prevalence of this condition is unknown. Although many patients with TSW and some physicians believe TSW is caused by excessive and chronic use of topical steroids in the form of creams, oils, gels, ointments, and lotions, the exact cause and mechanisms are not clear because not everyone who uses topical steroids will develop TSW.
Topical Steroid Withdrawal or Red Skin Syndrome may be a relatively rare and under recognized condition, but the significant impact on people suffering from this condition is all too real. There is a range of clinical presentations and symptoms. In general, people with TSW have red, itchy, dry and burning skin that affect small areas to nearly the whole body. Depending on the stage and time course of TSW or RSS, some patients will have significant itch and burning sensations that compel them to scratch almost incessantly for relief. The act of scratching provides transient relief but also breaks the skin barrier that can potentially lead to skin infection. During a flare or worsening of Topical Steroid Withdrawal or Red Skin Syndrome, many people report that their skin ooze, bleed and crack open. For people who recover from an acute flare, they often report that their skin is never the same. These people complain about excessively dry and thick skin, and experience periodic episodes of severe itch especially in the winter months.
“Since I am still going through TSW, certain areas like my neck and face are slower to heal, so this ointment is helping with the uncomfortable symptoms.Love this ointment. A little goes a long way...so a jar lasts a long time. It's working on my itchiness and seems to soften my skin texture in the process.”
-Connie L. Greensboro, NC
Aside from skin issues, many people have other systemic symptoms. Many people with TSW or RSS feel extremely tired and require frequent naps during the days. Partially due to poor sleep patterns and insomnia, many find it difficult to concentrate at work and have low or no energy to perform daily functions. Other commonly reported symptoms are rapid weight loss, hair loss, excessive flaking of skin, swelling of lymph nodes, swelling of the legs and arms, and feeling cold. To make matter worse, many people with TSW report to be anxious, sad and depressed about their health.
There are countless numbers of personal stories from the TSW or RSS support group detailing the challenges faced by these patients. For the past 5 months, we have been conducting literature reviews, interviewing patients and collaborating with physicians around the world just to better understand this condition. One of the most memorable encounters is from a conference call with a physician who is living and struggling with this condition.
Story From A TSW Patient
This physician is relatively young. Prior to his diagnosis of TSW or RSS, he was extremely fit and healthy. He exercised vigorously almost everyday. He stated that he treated himself with topical steroid creams for a rash on the face. The rash was initially cleared with the steroid cream, but it flared and came back a few weeks after he stopped using the steroid cream. He would then restart the steroid and see improvement. This went on for sometime, and then for unknown reasons, the steroid cream stopped working, and he switched to a stronger steroid cream for relief of the facial rash. After over a year of using steroid cream, his facial rash would flare and become unresponsive to further steroid treatment. He eventually stopped using steroids. This was the beginning of his difficult journey as he fights TSW or RSS.
During his TSW flare, he was always itching. He stated that itching is perhaps one of the most maddening symptoms to deal with. Also, he shared that itch is one of the most common symptoms experienced by nearly all patients with TSW or RSS. Unfortunately, there is no good medication or cream that he found to help with the itch. The rash also spread from face to other parts of the body. His skin turned red, cracked open, started to ooze and bleed. Even though his friends told him that his skin felt very warm and even hot to touch, he was always cold. Sitting in his apartment in the summer, he needed a jacket to keep warm.
In addition to the skin issues, he soon began to experience significant fatigue. Despite the rigorous training in medical school and residency where physicians are trained to work for long hours with very little sleep, he was having difficulty concentrating during the day, because as he put it “I was exhausted from this TSW.” In a short period, he lost over 20 pounds, and had barely enough energy to function or work out. He tried to find answers and cures for relief. At the time of our conversation, he was feeling much better but soon after he had another relapse of TSW flare.
The story from this physician was not unique among the TSW patients. (For more stories from TSW patients, please see http://itsan.org/rss-images). This encounter was especially memorable partially because TSW affected a health care provider who was struggling with this condition while caring for other sick people on daily basis. Also, this story really resonated with our team because here is a physician that provided not only his personal and detailed accounts about his journey in dealing with TSW or RSS but also provided hypotheses and suggestions on the mechanism, cause and possible ways to help other TSW patients.
Resources and Tips
So if you have TSW or RSS and know someone with TSW, what should you do? Here are some tips and resources.
1. Don’t be discouraged or despair. Understandably, it is very difficult to deal with the symptoms associated with TSW or RSS during the flare. Worse yet, no one can predict when the condition will get better. However, just remember there are many TSW or RSS patients who have reported complete recovery (see photos below of a patient taken during and after TSW)
2. Find support among friends, families and online communities. We recommend the ITSAN Red Skin Syndrome support group. As a proud supporter of this group, we recognize that members truly care about finding ways to help their each other with their condition. This organization is run by a group of volunteers, patients and family members with TSW or RSS.
3. Seek professional and medical help. Although TSW or RSS is not a well recognized condition, there is more and more research in this field. For example, read the summary on the latest publication in the Journal of American Academy of Dermatology on Topical Steroid Withdrawal or Red Skin Syndrome. Please also read our blog on “How to talk to your doctor about topical steroid withdrawal” as you prepare to meet with your doctors.
4. For comfort and relief from skin symptoms, such as excessive itch, you may have to search and experiment with different skin care regimens or products to find the ones that work for you. For example, many TSW or RSS patients who used our Herbal Rescue Balm - Total Relief Skin Moisturizer found it extremely helpful in providing immediate relief (Read Clinical Trial Results). Many also reported significant improvement in their skin texture after 6 weeks of continued use.
“This ointment is amazing. I'm going through TSW and the itch is insane. I put it on my eyebrows and within minutes it gives me relief ...” Cassandra K.
“Very pleased with the effectiveness of this ointment. It definitely reduces itching for a short period, but more importantly, seems to accelerate the healing process considerably. I had extensive oozing on my face + neck + behind my ears -- a common symptom of Topical Steroid Withdrawal -- and this ointment was extremely effective in helping to form a barrier and/or repair skin sufficiently to keep the ooze at bay within the first couple of days of use...” Andrea C
Please remember that each skin care product may work differently for different people. Some may find significant, immediate and prolonged relief for itch, while others find mild to moderate relief and yet others may not see any benefits. Likewise, some may find a product that deliver tremendous skin improvement after 2 weeks of use, others may seen a similar benefits after 6-8 weeks. Of course, there are those who just need to find alternative products for relief. That is why you need to try and find the products that work for you. Check out the http://itsan.org/resources/ where there are other good resources.
We sincerely hope this information and summary is helpful. Please read our other blog pages on Topical Steroid Withdrawal or Red Skin Syndrome. Please sign up for our newsletter as we continue to work with other doctors and patient advocates to better understand this skin condition.
For more information about topical steroids side effects and ways to prevent it, please read our article "Top 13 side effects associated with topical steroid use. 5 ways to prevent it."